MAUDE Adverse Event Report: NUVASIVE, INC. NUVASIVE SIMPLIFY CERVICAL ARTIFICIAL DISC; PROSTHESIS, INTERVERTEBRAL DISC

NUVASIVE, INC. NUVASIVE SIMPLIFY CERVICAL ARTIFICIAL DISC; PROSTHESIS, INTERVERTEBRAL DISC
Model Number MD-4
Medical Device Problem Codes Loss of Osseointegration (2408); Migration (4003)
Health Effect - Clinical Codes Pain (1994); Osteolysis (2377)
Date of Event 07/19/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reported event was confirmed by review of the radiograph images provided as evidence of extensive radiolucencies adjacent to the c4/5 and c5/6 disc spaces was observed.No device was returned to nuvasive for evaluation; further, operative notes were not provided for review of usage/technique.A review of device manufacturing records was performed and no discrepancies relevant to the reported event were found.Review of the sterilization certificate identified that the product was sterilized according to the sterilization specifications.A definitive root cause was unable to be determined with the information provided.Labeling review: "¿warnings: simplify cervical artificial disc should only be used by surgeons who are experienced with anterior cervical spinal procedures and have undergone hands-on training in the use of this device.Only surgeons who are familiar with simplify cervical artificial disc components, instruments, procedure, clinical applications, biomechanics, adverse events (aes), and risks associated with simplify cervical artificial disc should use this device.A lack of adequate experience and/or training may lead to a higher incidence of aes, including neurological complications.Correct selection of the appropriate implant size and correct placement of simplify cervical artificial disc are essential to ensure proper performance and functioning of the device.Information regarding implant size selection and correct implant placement is provided in the simplify cervical artificial disc surgical technique guide." ".Preoperative: patient selection is extremely important.In selecting patients for a total disc replacement, the following factors can be of extreme importance to the success of the procedure: the patient¿s occupation or activity level; a condition of senility, mental illness, alcoholism or drug abuse; certain degenerative diseases that may be so advanced at the time of implantation that the expected useful life of the device is substantially decreased, and medical conditions that may affect postoperative management, such as alzheimer¿s disease and emphysema.The patient should be informed of the potential adverse effects (risks/complications) contained in this insert (see safety results / aes)." ".Information on the proper implant site preparation, implant size selection, and the use of surgical instrumentation for the simplify cervical artificial disc is provided in the surgical technique guide and should be reviewed prior to surgery.Preoperative planning may be used to estimate the required implant size and to assure that the appropriate range of sizes is available for surgery.Correct selection of the appropriate implant sizes is extremely important to assure the placement and function of the disc.The procedure should not take place if the appropriate range of sizes are not available." ".The simplify cervical artificial disc is supplied sterile.It is not intended to be re-sterilized.Do not use if sterility is compromised." ".Postoperative: patients should be instructed in postoperative care procedures and should be advised of the importance of adhering to these procedures for successful treatment with the device.Heavy lifting (greater than 20lbs) should be avoided for 6 weeks, and impact sports should be avoided for 3 months." ".Risks specific to cervical artificial discs, including the simplify cervical artificial disc, are but may not be limited to: device subsidence.Device instability.Disc space collapse.Additional surgery due to loss of fixation, infection or injury.Removal, revision, reoperation or supplemental fixation of the disc.Osteolysis, bone loss, or bone resorption." if any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.
 
Event or Problem Description
It was reported that the patient underwent an initial two (2) level total disc replacement procedure at c4/5 and c5/6.Subsequently, during the 60-month visit with the surgeon, ct and mri imaging was obtained and osteolysis was identified at the three (3) vertebral bodies adjacent to the implants.The surgeon wants to perform a revision procedure; however, a revision has not been scheduled at this time.No further patient impact was reported.No additional information was available.Report 2 of 2.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.Additional information was received that the device was explanted; however, the explant is currently being held by the hospital's pathology department and is not available for evaluation at this time.If any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.
 
Event or Problem Description
It was reported that the patient underwent an initial two (2) level total disc replacement procedure at c4/5 and c5/6.Subsequently, during the 60-month visit with the surgeon, ct and mri imaging was obtained and osteolysis was identified at the three (3) vertebral bodies adjacent to the implants.Approximately four (4) months later, the patient underwent a revision procedure to remove the two (2) disc implants and perform a corpectomy of the c5 vertebral body.No further patient impact was reported.No additional information was available.Report 2 of 2.
 
Event or Problem Description
New information listed in section h10.
 
Additional Manufacturer Narrative
The two discs were returned for evaluation directly to the third party lab for evaluation and reviewed by third party surgeon consultant and confirmed as a migration with subsequent bone erosion (osteolysis).No definitive root cause could be determined however review of all the information provided suggests underlying patient related issues (instability, retrolisthesis) lead to loading changes, delayed bone growth, migration and excessive motion resulting in bone deterioration (osteolysis) with loss of vertebral height.No additional investigation required at this time.No additional investigation required at this time.Manufacturing review: review of the device history records of all devices notes no material non-conformances, no manufacturing errors, nor discrepancies with respect to material type, treatments, dimensions that may have caused or contributed to this mode of failure.Parts met acceptance criteria upon release.Label review: "simplify cervical artificial disc should only be used by surgeons who are experienced with anterior cervical spinal procedures and have undergone hands-on training in the use of this device.Only surgeons who are familiar with simplify cervical artificial disc components, instruments, procedure, clinical applications, biomechanics, adverse events (aes), and risks associated with simplify cervical artificial disc should use this device.A lack of adequate experience and/or training may lead to a higher incidence of aes, including neurological complications." "patient selection is extremely important.In selecting patients for a total disc replacement, the following factors can be of extreme importance to the success of the procedure: the patient¿s occupation or activity level; a condition of senility, mental illness, alcoholism or drug abuse; certain degenerative diseases that may be so advanced at the time of implantation that the expected useful life of the device is substantially decreased, and medical conditions that may affect postoperative management, such as alzheimer¿s disease and emphysema"."risks specific to cervical artificial discs, including the simplify cervical artificial disc, are but may not be limited to: migration, osteolysis, bone loss, or bone resorption".Changes can be found in sections: b1, b2, b4, d9, g3, g6, h2, h3, h6, h10.

Brand Name
NUVASIVE SIMPLIFY CERVICAL ARTIFICIAL DISC
Common Device Name
PROSTHESIS, INTERVERTEBRAL DISC
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk boulevard
san diego, CA 92121
MDR Report Key17769214
Report Number2031966-2023-00202
Device Sequence Number12303413
Product Code MJO
UDI-Device Identifier00843285100054
UDI-Public843285100054
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
P200022
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2022
Device Model NumberMD-4
Device Catalogue NumberN/A
Device Lot Number3451
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/24/2023
Supplement Date Received by Manufacturer12/06/2023
10/18/2024
Initial Report FDA Received Date09/18/2023
Supplement Report FDA Received Date12/20/2023
10/18/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/02/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization; Other;
Patient SexFemale